Alert archive / Iowa / River Flood Warnings in 2008
River Flood Warning 73, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at May 24, 2008, 5:11 PM CDT for Appanoose County, Wayne County, Iowa. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- May 24, 2008, 5:11 PM CDT (22:11 UTC)
- Expired
- May 25, 2008, 8:05 AM CDT
- In force
- 15 hr
- Issued by
- NWS Des Moines, IA
- Flood severity
- Minor
Counties Appanoose County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 122 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point South Fork Chariton River near Promise City (PRMI4).
- Action stage
- 22 ft
- Minor stage
- 25 ft
- Moderate stage
- 28 ft
- Major stage
- 31 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06903700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS43 KDMX 242211 FLWDMX BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 511 PM CDT SAT MAY 24 2008 ...A FLOOD WARNING HAS BEEN ISSUED FOR THE SOUTH FORK CHARITON RIVER... IAC007-185-252211- /O.NEW.KDMX.FL.W.0073.080524T2211Z-080526T0609Z/ /PRMI4.1.ER.080524T1942Z.080525T0000Z.080525T0609Z.NO/ 511 PM CDT SAT MAY 24 2008 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLOOD WARNING FOR THE SOUTH FORK CHARITON RIVER AT PROMISE CITY. * UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED. * AT 3:00 PM SATURDAY THE STAGE WAS 18.2 FEET. * MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 18.0 FEET. * FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 19.3 FEET BY SATURDAY EVENING. THE RIVER WILL FALL BELOW FLOOD STAGE EARLY SUNDAY. $$
2 follow-up statements
000 WGUS83 KDMX 251053 FLSDMX FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 553 AM CDT SUN MAY 25 2008 ...A FLOOD WARNING CONTINUES FOR THE CHARITON RIVER AND THE SOUTH FORK OF THE CHARITON RIVER... HEAVY RAINS OF ONE TO TWO INCHES SATURDAY MORNING HAVE LED TO RIVER FLOODING IN THESE AREAS. IAC007-185-260859- /O.EXT.KDMX.FL.W.0073.000000T0000Z-080526T0859Z/ /PRMI4.1.ER.080524T1942Z.080525T0415Z.080525T0859Z.NO/ 553 AM CDT SUN MAY 25 2008 ...FLOOD WARNING EXTENDED UNTIL LATE TONIGHT...THE FLOOD WARNING CONTINUES FOR THE SOUTH FORK CHARITON RIVER AT PROMISE CITY. * UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED. * AT 3:00 AM SUNDAY THE STAGE WAS 18.9 FEET. * MINOR FLOODING IS OCCURRING AND NONFLOOD FLOODING IS FORECAST. * FLOOD STAGE IS 18.0 FEET. * FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY EARLY SUNDAY MORNING. $$ IAC117-261053- /O.EXT.KDMX.FL.W.0072.000000T0000Z-080527T0900Z/ /CHTI4.1.ER.080524T2122Z.080525T1000Z.080526T0900Z.NO/ 553 AM CDT SUN MAY 25 2008 ...FLOOD WARNING EXTENDED UNTIL LATE MONDAY NIGHT...THE FLOOD WARNING CONTINUES FOR THE CHARITON RIVER AT CHARITON. * UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED. * AT 5:30 AM SUNDAY THE STAGE WAS 16.8 FEET. * MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 15.0 FEET. * FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY EARLY MONDAY. $$ CC/LEE
000 WGUS43 KDMX 251305 FLWDMX BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 805 AM CDT SUN MAY 25 2008 ...A FLOOD WARNING HAS BEEN ISSUED FOR THE SOUTH FORK CHARITON RIVER... IAC007-185-251335- /O.CAN.KDMX.FL.W.0073.000000T0000Z-080526T0859Z/ /PRMI4.1.ER.080524T1942Z.080525T0415Z.080525T1046Z.NO/ 805 AM CDT SUN MAY 25 2008 * AT 7:00 AM SUNDAY THE STAGE WAS 17.3 FEET. * NO FLOODING IS CURRENTLY FORECAST. * FLOOD STAGE IS 18.0 FEET. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at May 24, 3:20 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, May 24, 3:20 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 320 PM CDT SAT MAY 24 2008 .SHORT TERM /TONIGHT/... SURFACE LOW OVER WESTERN DAKOTA/S THIS AFTERNOON WILL MOVE NORTHEAST TONIGHT REACHING NRN ND BY 12Z. CDFNT SHOULD BE SOUTH OF THE LOW INTO NW IA BY THEN. DRY SE FLOW OVER IA FOR THE PAST SEVERAL DAYS WILL FINALLY GIVE WAY TO DEEP LOW-LEVEL MOISTURE LATE TONIGHT INTO SUNDAY AS BNDRY LAYER FLOW BECOMES MORE SOUTHERLY AND GRT LAKES HIGH MOVES EAST. TSTMS EARLY ON OVER THE PLAINS SHOULD MOVE ENE IN FAST MID LVL FLOW AND MOVE INTO WESTERN AND NW IA TONIGHT. AS IT DOES...IT SHOULD MOVE EAST OF LOW-LEVEL MOIST AXIS...BECOMING ELEVATED AND WEAKENING. ANY ACTIVITY OVER SE NE/NRN KS WOULD HAVE A CHANCE OF MAKING INTO CENTRAL IA SO WILL LEAVE MODERATE POPS IN AFTER MIDNIGHT. OVERNIGHT LOWS SHOULD BE HIGHER WITH LOW-LVL MOISTURE AND DEW POINTS INCREASING. .LONG TERM /SUNDAY THROUGH SATURDAY/... COMPLICATED FORECAST FOR SUNDAY THROUGH MONDAY. PRETTY MUCH A GIVEN FOR SEVERE STORMS AND HEAVY RAINFALL BUT THE FINER DETAILS ARE STILL A LITTLE SKETCHY. INITIALLY THEY HINGE ON WHAT ANY CONVECTION FROM TONIGHT WILL DO TOMORROW MORNING. CURRENT THINKING IS THAT STORMS WILL INITIATE THIS EVENING IN THE DRY PUNCH OVER CENTRAL KS THROUGH CENTRAL SOUTH DAKOTA. THEN...BASED ON CORFIDI VECTORS...STORMS WILL PROPAGATE INTO NW/NRN IA AND MAYBE WESTERN IA OVERNIGHT AND TRACK ACROSS IA SUNDAY MORNING. THIS MAY INITIALLY HAMPER DEVELOPMENT FOR THE AFTERNOON...DEPENDING ON HOW QUICKLY WE RECOVER. GIVEN THE DYNAMICS OF THIS SYSTEM AND THE LOCATION OF THE RIGHT REAR QUAD OF THE JET...CENTRAL IOWA IS IN THE PRIME LOCATION FOR REDEVELOPMENT BY EARLY/MID AFTERNOON. CAPES OF 5000-6000 J/KG AND SHEAR IN EXCESS OF 50-60 KTS ALONG WITH FAVORABLE JET POSITION SPELLS EXPLOSIVE DEVELOPMENT FOR US TOMORROW. THE ONE CONSIDERATION IS THE LACK OF THE WARM FRONTAL BOUNDARY OVER THE CWA. ALL MODES OF SEVERE WEATHER POSSIBLE SUNDAY AFTERNOON BUT THE BEST TORNADO POTENTIAL...AT LEAST FOR STRONG TORNADOES...RESIDES TO OUR NE. CAPE AND SHEAR VALUES INDICATE STRONG POTENTIAL FOR LARGE HAIL AND WIND. QPF VALUES HAVE BEEN CONSISTENTLY HIGH OVER SOUTHERN IOWA FOR SUNDAY NIGHT. THINKING NOW IS THAT WE WILL EVOLVE FROM A SEVERE EVENT IN THE AFTERNOON/EVENING TO AN MCS WITH A HEAVY RAIN THREAT OVERNIGHT. CURRENT MODEL TRENDS CONTINUE WITH THE IDEA OF HIGH PRESSURE PUSHING DOWN OUT OF CANADA ON MONDAY WHICH WILL PUSH THE FRONT SOUTH OF THE STATE FOR MEMORIAL DAY. THIS WILL PUSH THE SEVERE THREAT SOUTH AND LEAVE THE SOUTHERN TIER OR TWO OF COUNTIES WITH A LINGERING HEAVY RAIN THREAT. AS FOR THE REST OF THE EXTENDED...EXPECTING ZONAL FLOW OVER IOWA THROUGH MID/LATE WEEK. NEXT SYSTEM TO AFFECT IOWA LATE THURSDAY NIGHT/FRIDAY. POPS/WX GRIDS WERE BEEFED UP FOR THIS TIME FRAME. TEMPS WERE RAISED FOR SUNDAY MONDAY AS WE ARE EXPECTING VERY WARM AIR AHEAD OF THE FRONT THEN BROUGHT BACK TO SEASONAL READINGS IN THE ZONAL FLOW. && .AVIATION...24/18Z STRONG SE FLOW CONTINUES WITH WINDS GRADUALLY DIMINISHING. TSTMS SHOULD DEVELOP WEST OF FORECAST POINTS THIS AFTERNOON AND THEN MOVE INTO IA TONIGHT. BOUNDARY SINKS INTO IA MONDAY WITH FAVORABLE TSTM PARAMETERS AFTER 15Z. && .DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR SOUTHERN HALF OF CENTRAL IOWA /SOUTH OF HIGHWAY 30/ SUNDAY NIGHT. && LONG TERM...FAB SHORT TERM/AVIATION...JOHNSON
Hazardous weather outlook, May 24, 3:17 PM CDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 317 PM CDT SAT MAY 24 2008 IAZ004>007-015>017-023>028-033>039-252030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 317 PM CDT SAT MAY 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS THE PLAINS AND MOVE EAST INTO NORTHERN IOWA TONIGHT. A FEW OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP SUNDAY. THERE IS THE THREAT OF SEVERE STORMS WITH DAMAGING WINDS AND HAIL THE PRIMARY THREATS. A FEW TORNADOES WILL ALSO BE POSSIBLE DURING THE AFTERNOON HOURS. THE STORMS SHOULD MOVE SOUTH OF THE AREA INTO CENTRAL AND SOUTHERN IOWA DURING THE EARLY EVENING HOURS. LOCALLY HEAVY RAIN IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT AND PROBABLE SUNDAY AFTERNOON. IAZ044>050-057>062-070>075-081>086-092>097-252030- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 317 PM CDT SAT MAY 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS THE PLAINS AND POSSIBLY MOVE EAST INTO CENTRAL AND SOUTHERN IOWA TONIGHT. MOST OF THE STORMS SHOULD REMAIN BELOW SEVERE LIMITS TONIGHT WITH THE BEST CHANCE OF STORMS BETWEEN MIDNIGHT AND 6 AM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP SUNDAY AFTERNOON AND PERSIST INTO SUNDAY NIGHT. THERE IS THE THREAT OF SEVERE STORMS DURING THIS TIME WITH DAMAGING WINDS AND HAIL. A FEW TORNADOES WILL ALSO BE POSSIBLE DURING THE LATE AFTERNOON AND EVENING HOURS. HEAVY RAIN WILL BECOME PROBLEMATIC INTO SUNDAY NIGHT AND EARLY MONDAY WITH THE FLASH FLOOD THREAT INCREASING. A FLASH FLOOD WATCH HAS BEEN POSTED FOR SOUTHERN AND SOUTH CENTRAL IOWA SUNDAY NIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE DES MOINES WEBSITE FOR ADDITIONAL DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY SUNDAY AFTERNOON AND EVENING. JOHNSON
In the hours before
Local storm report, May 24, 3:22 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
322 PM CDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 AM TSTM WND GST CRESTON 41.06N 94.36W
05/24/2008 M61 MPH UNION IA MESONET
RWIS SITE REPORT.
&&
MS MAY 08The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 9:27 AM CDT | Wind Advisory | DMX | Adair, Adams, Cass, Clarke, Decatur, Ringgold and 2 more | 3 hr |
| May 24, 1:51 PM CDT | River Flood Warning | DMX | Lucas | 25 hr |
| May 24, 3:49 PM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Boone, Carroll and 25 more | 39 hr |
Nearby
River Flood Warnings in Iowa, 2008Every river flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.